Alert archive / Indiana / Small Craft Advisories in 2017
Small Craft Advisory 93, NWS Northern Indiana
NWS Northern Indiana issued this small craft advisory at Dec 24, 2017, 4:14 AM EST. It took effect at Dec 24, 2017, 5:00 PM EST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2017, 4:14 AM EST (09:14 UTC)
- In effect from
- Dec 24, 2017, 5:00 PM EST
- Expired
- Dec 25, 2017, 7:00 AM EST
- In force
- 14 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted.
146 WHUS73 KIWX 240914 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 414 AM EST Sun Dec 24 2017 LMZ043-046-241700- /O.NEW.KIWX.SC.Y.0093.171225T0000Z-171225T1200Z/ /O.NEW.KIWX.GL.A.0015.171225T1200Z-171226T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 414 AM EST Sun Dec 24 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST MONDAY... ...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT... The National Weather Service in Northern Indiana has issued a Small Craft Advisory, which is in effect from 7 PM this evening to 7 AM EST Monday. A Gale Watch has also been issued. This Gale Watch is in effect from Monday morning through late Monday night. * WINDS...west 15 to 25 knots with gusts to 30 knots tonight. Increasing to west 20 to 30 knots with gusts to 40 knot gales Monday. * WAVES...Building 5 to 8 feet tonight and 6 to 12 feet Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A small craft advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased...but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$
5 follow-up statements
128 WHUS73 KIWX 241602 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1102 AM EST Sun Dec 24 2017 LMZ043-046-250015- /O.EXT.KIWX.SC.Y.0093.171224T2200Z-171225T1200Z/ /O.CON.KIWX.GL.A.0015.171225T1200Z-171226T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1102 AM EST Sun Dec 24 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM EST MONDAY... ...GALE WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT... * WINDS...becoming west 15 to 25 knots with gusts to 30 knots tonight with gusts to 355 knot gales. * WAVES...Building 3 to 6 feet by late afternoon; then waves 5 to 12 feet with an occasional 15 foot wave tonight and Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A small craft advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased...but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$
821 WHUS73 KIWX 241944 CCA MWWIWX URGENT - MARINE WEATHER MESSAGE...CORRECTED National Weather Service Northern Indiana 244 PM EST Sun Dec 24 2017 LMZ043-046-250015- /O.COR.KIWX.SC.Y.0093.171224T2200Z-171225T1200Z/ /O.COR.KIWX.GL.A.0015.171225T1200Z-171226T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 244 PM EST Sun Dec 24 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM EST MONDAY... ...GALE WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT... * WINDS...Becoming west 15 to 25 knots with gusts to 30 knots tonight. West to 30 knots Monday with gusts to 35 knot gales. Winds veer northwest 15 to 25 knots Monday night with gusts to 35 knot gales. * WAVES...Building to 3 to 6 feet by late afternoon, then waves 5 to 10 feet tonight, 6 to 12 feet occasionally to 15 feet wave tonight and Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A small craft advisory means that sustained winds or frequent gusts of 22 to 33 knots are likely...and/or waves greater than 4 feet are expected. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased...but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$
671 WHUS73 KIWX 242059 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 359 PM EST Sun Dec 24 2017 LMZ043-046-250500- /O.CON.KIWX.SC.Y.0093.171224T2200Z-171225T1200Z/ /O.UPG.KIWX.GL.A.0015.171225T1200Z-171226T0900Z/ /O.NEW.KIWX.GL.W.0022.171225T1200Z-171226T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 359 PM EST Sun Dec 24 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST MONDAY... ...GALE WARNING IN EFFECT FROM 7 AM MONDAY TO 4 AM EST TUESDAY... The National Weather Service in Northern Indiana has issued a Gale Warning, which is in effect from 7 AM Monday to 4 AM EST Tuesday. The Gale Watch is no longer in effect. * WINDS...Northwest to north 15 to 25 knots backing west to 30 knots tonight. West 15 to 30 knots with gusts to 35 knot gales Monday and Monday night. * WAVES...Building to 5 to 10 feet tonight, 6 to 12 feet occasionally to 15 feet wave Monday into Monday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
188 WHUS73 KIWX 250422 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1122 PM EST Sun Dec 24 2017 LMZ043-046-251230- /O.CON.KIWX.SC.Y.0093.000000T0000Z-171225T1200Z/ /O.CON.KIWX.GL.W.0022.171225T1200Z-171226T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1122 PM EST Sun Dec 24 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST MONDAY... ...GALE WARNING REMAINS IN EFFECT FROM 7 AM MONDAY TO 4 AM EST TUESDAY... * WINDS...West 20 to 30 knots overnight. West 15 to 30 knots with gusts to 35 knot gales Monday and Monday night. * WAVES...5 to 10 feet overnight, 6 to 12 feet occasionally to 15 feet wave Monday into Monday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
828 WHUS73 KIWX 250932 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 432 AM EST Mon Dec 25 2017 LMZ043-046-251700- /O.CON.KIWX.SC.Y.0093.000000T0000Z-171225T1200Z/ /O.CON.KIWX.GL.W.0022.171225T1200Z-171226T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 432 AM EST Mon Dec 25 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST TUESDAY... * WINDS...West to 30 knots with gusts to 40 knot gales into tonight. * WAVES...6 to 12 feet occasionally to 15 feet wave into tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Dec 24, 4:08 AM EST, 6 minutes earlier.
Area forecast discussion, Dec 24, 4:08 AM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
408 AM EST Sun Dec 24 2017
.SYNOPSIS...
Issued at 408 AM EST Sun Dec 24 2017
Moderate snow will spread across the area late this morning and
continue through the evening. Accumulations of 3 to 6 inches are
expected for most areas today. An additional 2 to 3 inches of lake
effect snow is expected tonight for areas near Lake Michigan.
Gusty winds will also lead to patchy blowing and drifting snow
tomorrow. Much colder air then arrives for the rest of the week
with periodic light lake effect snow continuing.
&&
.SHORT TERM...(Today and Tonight)
Issued at 408 AM EST Sun Dec 24 2017
Main focus of this forecast package is on moderate snow event
later today. Still expect a deepening and well-organized PV
anomaly to swing through the Ohio Valley later today. Moisture is
on the limited side...maxed out around 2 g/kg in the region of
best ascent. Dynamics will certainly compensate though.
Strengthening and contraction of curved 140+ kt jet streak at
400mb will favor strong ageostrophic adjustments/deformation
directly over our CWA. Also some additional support in right rear
quadrant of jet streak exiting the northern Lakes. Our area will
reside in "sweet spot" of pivoting deformation band (and moderate
system-relative isentropic ascent early in the day) and these
strengthening systems always seem to perform on the higher side of
expectations. Thermodynamics of the event are also decent, though
nothing overly-exciting. Model cross sections show a fair degree
of reduced stability throughout much of the troposphere...especially
by late in the day and this will allow a deep/connected response
to the passing wave. Not quite unstable enough for good mesobanding
event with saturated geostrophic EPV values largely positive. Fgen
signal is also a bit more muted in latest guidance so expect more
of a broad region of deep ascent and a fairly uniform precip shield.
Inherited QPF forecast largely on track and very little change
necessary.
Snow ratios will be the key in this event and likely present the
biggest bust potential. Ratios may begin and end on the high side
with deeper DGZ but bulk of the ascent/best supersaturation is above
the DGZ for a majority of the event...favoring more plates and
columns. DGZ also becomes much more shallow late in the day with
steeper lapse rates and moderate precip rates will favor decent
compaction. For now have gone with an average 15 to 19:1...yielding
a solid 3-5" of synoptic snow.
For lake effect area...still expect a transitory but intense lake
effect band to develop this evening as winds briefly turn more NNW
and take advantage of ample background moisture/instability. Delta
theta-e values are high and convective depths are exceptional. Only
negative factor is quickly backing winds...becoming almost due
westerly by 09Z...disrupting band organization and preventing it
from staying in any one location too long. But with synoptic
amounts already pushing 6" this should put us over the top for
warning criteria...especially since forecast soundings suggest
higher snow ratios this evening with the lake effect/enhanced
snow. Lake effect snow will also continue in westerly flow through
Monday. Convective depths remain deep with enough moisture/instability
to keep bands going in our MI counties. Given lake contribution
both this evening and tomorrow as well as further inland extent
noted on higher-res guidance...decided to expand warning by one
tier of counties. Amounts are on the marginal side for warning
criteria but suspect we will make it just over in the NW quadrant.
Kept end time the same for now given persistent lake effect in MI
and potential for blowing snow tomorrow afternoon. Later shifts
may be able to cancel southern counties early though.
&&
.LONG TERM...(Monday through Saturday)
Issued at 408 AM EST Sun Dec 24 2017
Long term still characterized by very cold temps and persistent
light lake effect snow. 850mb temps drop to around -20C and hold
there through at least Wed. 1040+ mb Arctic surface high settles
directly overhead on Wed...yielding the coldest temps. Concensus
blends still running a little on the warm side and made cuts to
align with previous forecast and colder side of guidance envelope.
Still expect highs in the low/mid teens with lows nearing zero. Wind
chill values will remain in the zero to -10F for much of the midweek
period and could flirt with advisory criteria Wed morning. Brief/
minor moderation late in the week before another cold surge next
weekend with similar or colder conditions.
Periodic lake effect will be possible through much of the week but
confidence in any substantive accumulations remains low. Still
uncertain on exact flow trajectories and with such a cold/dry
airmass...tough to get good snow going in predominately westerly
fetch. Best chances will probably be earlier in the week when
inversion heights are still holding 4-5 kft and 0-2km delta
theta-e values hover near zero. Still...just a semi-continuous
grind of light snow with an inch or less per 6-hour period and
mainly in our MI counties.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday Evening)
Issued at 1258 PM EST Sat Dec 23 2017
Intense upstream jet streak digging through the base of high plains
centered upper trough this morning has elicited a strong frontal
scale circulation through cntrl/ern NE and expect this to carry ewd
overnight then ne as parent sw trough lifts out through the ern OH
valley. Thus rapid overspread/newd expansion of snow shield expected
by mid morning with rapid deterioration by late morning timed with
maximizing cross isobaric flow and rather deep ascent/moisture plume.
Given observed mesobanding over NE no doubt a period of heavy snow
likely across the terminals beginning 15-16Z and persisting through
much of this aftn with LIFR assured. Thereafter transient yet
intense lake enhanced band expected to pivot across the KSBN
terminal and likely to reach into the KFWA terminal for a time this
evening.
Otherwise snow diminishes quickly toward late evening with
transition to lake effect north into MI leaving behind MVFR cigs
overnight.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory from 10 AM this morning to 10 PM EST
this evening for INZ006>009-017-018-025>027-033-034.
Winter Storm Warning from 7 AM EST /6 AM CST/ this morning to 7
PM EST /6 PM CST/ Monday for INZ003>005-012-014-016.
Winter Weather Advisory from 7 AM EST /6 AM CST/ this morning to
7 PM EST /6 PM CST/ this evening for INZ013-015-020-022>024-
032.
MI...Winter Weather Advisory from 10 AM this morning to 10 PM EST
this evening for MIZ079>081.
Winter Storm Warning from 7 AM this morning to 7 PM EST Monday
for MIZ077-078.
OH...Winter Weather Advisory from 10 AM this morning to 10 PM EST
this evening for OHZ001-002-004-005-015-016-024-025.
LM...Gale Watch from Monday morning through late Monday night for
LMZ043-046.
Small Craft Advisory from 7 PM this evening to 7 AM EST Monday
for LMZ043-046.
&&
SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...T
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Dec 23, 3:48 PM EST, 12 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 348 PM EST Sat Dec 23 2017 INZ003-004-MIZ077-242100- La Porte-St. Joseph IN-Berrien- 348 PM EST Sat Dec 23 2017 /248 PM CST Sat Dec 23 2017/ This hazardous weather outlook is for portions of southwest Michigan and northern Indiana. .DAY ONE...This afternoon and Tonight Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Snowfall accumulations of 3 to 5 inches are expected on Sunday. Lake effect snow will contribute another 2 to 4 inches Sunday night and Christmas day for total accumulations between 5 and 9 inches. Northwest winds on Christmas day between 15 and 20 mph with gusts up to 30 mph will create blowing and drifting. Very cold air is expected this entire week. High temperatures will be in the teens, low temperatures around zero and wind chills below zero at times. Additional lake effect snow will be possible at times through the week as well. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ005>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-242100- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash- Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-St. Joseph MI- Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam- Van Wert-Allen OH- 348 PM EST Sat Dec 23 2017 /248 PM CST Sat Dec 23 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...This afternoon and Tonight Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Snowfall accumulations of 3 to 6 inches are expected on Sunday. Northwest winds on Christmas day between 15 and 25 mph will create patchy blowing and drifting snow. Very cold air is expected this entire week. High temperatures will be in the teens, low temperatures around zero and wind chills below zero at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-242100- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 348 PM EST Sat Dec 23 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and Tonight Conditions hazardous to small craft will continue until midnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Conditions hazardous to small craft will be possible through much of next week. Gale force winds are likely on Monday with a chance for freezing spray. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 4:14 AM EST | Gale Watch | IWX | 12 hr | |
| Dec 24, 3:59 PM EST | Gale Warning | IWX | 29 hr |
Nearby
Small Craft Advisories in Indiana, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.